Nebraska, 2003

Winter Storm in Nebraska, January 15 to 16, 2003

January 15 to 16, 2003 · NWS OAX · 27 events in 27 counties and zones

Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening. The snow continued into Thursday morning, but was mostly over by 500 am. North winds of 10 to 20 mph with gusts to 25 mph created drifting snow and some blowing in open areas. The snow closed or delayed many schools, especially around the Omaha area.Heavier snow amounts included, 8 inches in Madison and Osmond, Nebraska and Randolph, Iowa, 7 inches in Lincoln, Prague, David City, Gretna, Howells, Seward, and Friend, Nebraska and Little Sioux, Iowa. Most other locations from northeast Nebraska around Neligh and Bloomfield, southeast through Omaha and into southwest Iowa had around 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 2:11 AM CST, 11 hours 49 minutes earlier.

Area forecast discussion, Jan 15, 2:11 AM CST, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 AM CST WED JAN 15 2003

FORECAST CHALLENGES ARE HOW MUCH SNOW WILL FALL AND THE DURATION OF
THE EVENT.

SYNOPSIS--
WINTER STORM EVENT BEGINNING TO EVOLVE EARLY THIS MORNING.  AT OF
05Z...SFC HIGH PRESSURE RIDGE REMAINS POSITIONED ALONG THE MISSOURI
RIVER.  SFC DEWPOINTS AREA IN THE LOWER SINGLE DIGITS LOCALLY...AND
THE TEENS OVER THE WESTERN 1/3 OF NEBRASKA.  MID CLOUDS HAVE NOW
DEVELOPED ACROSS THE AREA.  LIGHT SNOW IS NOW FALLING FROM THE BLACK
HILLS...SOUTHEAST INTO NORTHWEST NEBRASKA.  SOME MOISTURE...NOT
MUCH...SHOWING UP AT 850MB 00Z UA OVER WEST TEXAS AND WESTERN SOUTH
DAKOTA. FURTHER ALOFT...WELL DEFINED 7H AND 5H CIRCULATIONS MOVING
SOUTH INTO MONTANA. THESE FEATURES ARE CAPTURED WELL BY THE 00Z
MODELS.

FORECAST--
THE QUESTION TODAY IS NOT IF WE WILL SEE ACCUMULATING SNOW...BUT HOW
MUCH AND WHEN WILL IT BEGIN/END.  00Z MODELS ARE IN INCREDIBLE
AGREEMENT ON QPF THROUGH 48HRS...WHICH BRING THE AXIS OF HEAVIEST
PCPN DIRECTLY THROUGH THE HEART OF THE CWA FROM NW TO SE.
AGAIN...GOOD AGREEMENT BETWEEN THE GFS AND ETA ON TRACKS OF THE 850
AND 500MB LOWS.  850MB LOW PROGRESSES OVER THE CWA BETWEEN 00Z AND
08Z THU.  DEEP VERTICAL MOTION FIELDS SHOW THIS SYSTEM IS WELL
DYNAMICALLY DRIVEN.  500MB LOW DEEPENS AS IS MOVES SOUTHEAST OVER
CENTRAL NE AND NORTHEAST KS. GOOD UPWARD MOTION DECREASES QUICKLY
AFTER 06Z IN ETA/GFS...SO EXPECT ACCUMULATING SNOWS TO END AROUND
06-09Z TIME FRAME.  FLURRIES AND NON-ACCUMULATING SNOW MAY CONTINUE
THROUGH MID MORNING BASED ON CONCEPTUAL MODEL AND ETA LINGERING LOW
LEVEL RH THROUGH THE DAY.  GFS DOES DRY US OUT QUICKLY AFTER
12Z...BUT THIS SEEMS SOMEWHAT UNREASONABLE.  AT THIS POINT...GARCIA
METHOD AND QPF (USING ANY MODEL) GIVES WARNING CRITERIA SNOW TO ALL
BUT THE SOUTHWEST 3 COUNTIES.  EXPECT SNOW IN THE SOUTHWEST TO RANGE
FROM 3 TO 5 INCHES...WITH GENERALLY 4 TO 8 IN THE CENTRAL AND
NORTHEAST.  THERE MAY BE A BAND OF LOCALLY HIGHER AMOUNTS RUNNING
FROM NW TO SE THROUGH THIS AREA...BUT THIS FEATURE WILL BE HARD TO
EXACTLY DEFINE UNTIL THE MAIN SNOW BAND SETS UP.  WILL ISSUE A
WINTER STORM WARNING FOR AREAS NORTHEAST OF SALINE...JEFFERSON AND
GAGE COUNTIES.  THESE COUNTIES WILL REQUIRE AN ADVISORY FOR WED
AFTERNOON AND NIGHT.

THURSDAY...WINDS MAY INCREASE DURING THE MORNING ON THE BACKSIDE OF
THIS SYSTEM...WHICH MAY CAUSE SOME PROBLEMS WITH BLOWING AND
DRIFTING.  WILL ADDRESS THIS IN THE HWO FOR NOW.  WILL CONTINUE TO
GO BELOW GUIDANCE ON TEMPS THROUGH FRIDAY...DUE TO ANTICIPATED SNOW
COVER...AS THIS IS ADDRESSED IN THE CURRENT FORECAST ALREADY.

LOOKING AHEAD--
FRIDAY AFTERNOON THROUGH SATURDAY STILL SEEM TO WARRANT POPS FOR
LIGHT SNOW. CONTINUED CURRENT FCST CHANCE FRIDAY AFTERNOON THROUGH
SATURDAY MORNING.

NO SIGNIFICANT CHANGES TO THE EXTENDED AT THIS TIME.

THANKS FOR COORDINATION W/ALL SURROUNDING OFFICES

.OMA...WINTER STORM WARNING FOR WED AND WED NGT ALONG NORTHEAST OF A
LINE FROM SEWARD TO PAWNEE CITY. WINTER WEATHER ADVISORY WED
AFTERNOON AND WED NIGHT SOUTHWEST OF THIS LINE.

ERVIN
Hazardous weather outlook, Jan 15, 5:15 AM CST, 8 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CST WED JAN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE AREA TODAY
AND TONIGHT.  A WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON
AND TONIGHT FOR AREAS SOUTHWEST OF A FRIEND TO BEATRICE LINE.
SNOW WILL BECOME WIDESPREAD TODAY ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  THE SNOW WILL BECOME HEAVY AT TIMES THIS
AFTERNOON AND TONIGHT. BY THURSDAY MORNING SNOW TOTALS OF 4
TO 8 INCHES ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.  LOCALLY HIGHER AMOUNTS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL END EARLY THURSDAY MORNING.
HOWEVER...GUSTY NORTHERLY WINDS WILL DEVELOP THURSDAY MORNING
AND CONTINUE THROUGH THE DAY.  THIS WILL CAUSE SOME BLOWING AND
DRIFTING SNOW ACROSS THE AREA THROUGH THURSDAY EVENING.
NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM STORM SPOTTERS WOULD BE HELPFUL TODAY
AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Winter Storm, Antelope

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Antelope forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Burt

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Winter Storm, Colfax

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winter Storm, Cuming

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Otoe

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winter Storm, Richardson

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winter Storm, Sarpy

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Sarpy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 15, 2:00 PM CST to January 16, 4:30 AM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338446, 5338447, 5338448, 5338449, 5338450, 5338451, 5338452, 5338453, 5338454, 5338455, 5338456, 5338457, 5338458, 5338459, 5338460, 5338461, 5338462, 5338463, 5338464, 5338465, 5338466, 5338467, 5338468, 5338469, 5338470, 5338471, 5338472.